To the Editor:
The hepatitis A vaccine is widely administered, with millions of doses given worldwide. Unwanted side effects are rare, but health care providers should be aware that they do occur. We report a case of a neurological adverse event after the administration of the hepatitis A vaccine.
A previously healthy, 20-year-old male marine reservist experienced headache, visual disturbance, fatigue, vomiting, and behavioral changes beginning less than 3 hours after receiving the second step of a VAQTA hepatitis A vaccine (Merck, Whitehouse Station, New Jersey). The patient was afebrile, and a complete physical examination was normal with the exception of cognition and behavior. Minor inconsistencies in his response to questions rapidly progressed to severe delirium, requiring physical and pharmacologic restraint. Complete blood count; serum levels of electrolytes, calcium, and creatinine; and liver function were normal. Phosphorous level was low at 1.7 mg/dL and corrected with supplementation. Toxicologic screening for volatiles, stimulants, narcotics, cannabinoids, hypnotics, antidepressants, tranquilizers, hallucinogens, cardiac drugs, anticonvulsants, muscle relaxants, and over-the-counter medications was negative. Noncontrast computed tomographic scan of the head was normal. Psychiatric consultation supported the working diagnosis of delirium. Symptoms peaked within the first 12 hours after vaccination, but all symptoms resolved 24 hours after his initial presentation. His neurologic examination and behavior were normal and he did not demonstrate any further psychiatric abnormalities. All laboratory studies were normal and he was discharged home without any subsequent complications.
It is well known that immunization is not without risk and public tolerance to adverse reactions is low; therefore, it is important to be aware of the possible adverse sequelae of vaccination. The most common adverse events from hepatitis A vaccination are minor and include transient soreness, erythema, and induration at the vaccination site. More specific, but less common, effects include headache, nausea, malaise, and fatigue. In a previously reported case of hepatitis A vaccine–related neurologic dysfunction, a healthy young patient developed transient slurred speech, confusion, lethargy, and fixed dilated pupils, which resolved within 48 hours of his third dose of the vaccine (
1). In addition to this report, delirium has been described rarely after administration of influenza vaccine (
- Hughes P.J.
- Saadeh I.K.
- Cox J.P.
- Illis L.S.
Probable post-hepatitis A vaccination encephalopathy [letter].
Lancet. 1993; 342: 302
- Boutros N.
- Keck B.P.
Delirium following influenza vaccination [letter].
Am J Psychiatry. 1993; 150: 12
- Retaillau H.F.
- Curtis A.C.
- Storr G.
- et al.
Illness after influenza vaccination 1976-1977.
Am J Epidemiol. 1980; 3: 270-278
Although this patient's symptoms started shortly after he received the vaccination and resolved completely within 24 hours of the vaccination, the relation between the vaccine and the symptoms remains speculative. There is no known mechanism for such neurologic events after vaccination, but the short duration of symptoms would support a toxic rather than an immunologic effect. One possible explanation may be an inadvertent intravascular injection resulting in toxicity from aluminum hydroxyphosphate sulfate, a component of the vaccine. An acute toxicity to such a small amount of aluminum (0.45 mg) would be unusual, but would be supported by the patient's low phosphorous level.
Acute self-limited encephalopathy after the administration of the hepatitis A vaccine is rare; however, health care providers should be aware of this potential adverse reaction.
- Probable post-hepatitis A vaccination encephalopathy [letter].Lancet. 1993; 342: 302
- Delirium following influenza vaccination [letter].Am J Psychiatry. 1993; 150: 12
- Illness after influenza vaccination 1976-1977.Am J Epidemiol. 1980; 3: 270-278
© 2003 Excerpta Medica Inc. Published by Elsevier Inc. All rights reserved.